The association of newer anticonvulsant medications and bone mineral density.
Objective: Previous studies have shown an association between the use of traditional anticonvulsants (e.g. phenytoin, carbamazepine, valproate) and decreased bone mineral density (BMD). However, there are limited data regarding the effects of newer anticonvulsants (e.g. gabapentin, levetiracetam, topiramate) on BMD. The aim of this study was to examine the association between the duration of anticonvulsant exposure and BMD, focusing on newer anticonvulsants.Methods: This is a retrospective cohort study of patients at a single Veterans Affairs (VA) Medical Center. Longitudinal prescription histories, medical comorbidities, vital statistics, and BMD assessments by dual-energy X-ray absorptiometry (DXA), were abstracted from the computerized medical record. Among 1779 individuals with a DXA scan within the study period, 560 were prescribed at least one anticonvulsant.Results: After adjusting for multiple confounders (including age, gender, body mass index, medical comorbidities, and other medication use), higher duration of use of newer, nonenzyme-inducing anticonvulsants was associated with a higher T-score at the total hip (0.05 standard deviations [SD], p = 0.02) and lumbar (0.10 SD, p < 0.01), compared to non-users referred for BMD assessment. In contrast, higher duration of use of traditional anticonvulsants had a lower total hip T-score. Furthermore, patients prescribed newer, nonenzyme-inducing anticonvulsants were less likely to have a diagnosis of osteoporosis at the lumbar spine (OR 0.80, 95% CI: 0.68 - 0.95), femoral neck (OR 0.82, 95% CI: 0.69 - 0.98), and total hip (OR 0.74, 95% CI: 0.56 - 0.98).Conclusion: The results suggest that newer anticonvulsant medications are not associated with lower BMD.